What is a possible severe adverse effect of bisphosphonate therapy for multiple myeloma (MM)?

Updated: Jul 15, 2019
  • Author: Dhaval Shah, MD; Chief Editor: Emmanuel C Besa, MD  more...
  • Print
Answer

Osteonecrosis of the jaw is a rare but severe adverse effect of bisphosphonate therapy. Level 1 evidence (ie, systematic reviews or randomized controlled trials) indicate that approximately 1% of cancer patients exposed to zolendronic acid develop osteonecrosis of the jaw. [115] Dental extractions appear to be a risk factor, and guidelines recommend avoiding this where possible.

A position paper by the American Association of Oral and Maxillofacial Surgeons describes the differential diagnosis, prevention, and treatment of medication-related osteonecrosis of the jaw. Consultation with an appropriate dental professional is advised before prescribing a bisphosphonate. [115]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!